Missouri, 2003

Damaging Wind in Missouri, August 27, 2003

August 27, 2003 · NWS SGF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 27, 2:05 PM CST, 55 minutes earlier.

Area forecast discussion, Aug 27, 2:05 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
305 PM CDT WED AUG 27 2003

.DISCUSSION...
RADAR IS STARTING TO LIGHT UP THIS AFTERNOON WITH NEARLY STATIONARY
STRONG TO SEVERE STORMS EXTENDING FROM BOLIVAR TO WEST PLAINS...AND
FROM JASPER TO BEAVER LAKE...PRETTY MUCH SURROUNDING THE PLATEAU. 8
BIT REFLECTIVITY SHOWS MULTIPLE OUTFLOW BOUNDARIES PUSHING FROM ALL
DIRECTIONS AWAY FROM STORMS WHICH SHOULD CONTINUE TO FOCUS
CONVECTION FOR THE NEXT SEVERAL HOURS. RAPID SCAN ON VISIBLE
SATELLITE IS ALSO HELPING TO SEE FINER DETAILS OF CUMULUS SUCH AS
SHADOWS FROM TOWERING CUMULUS NEAR WEST PLAINS...AND SURFACE
BOUNDARIES (MAINLY DEWPOINT GRADIENT) EXTENDING FROM AROUND NEVADA
TO WEST PLAINS AND ACROSS SOUTHEAST KANSAS. ALSO NOTICE THAT
MESOSCALE VORT CENTER OVER SOUTH CENTRAL KANSAS SEEMS TO BE FINALLY
MAKING AN EASTWARD PUSH.

SHORT TERM (TONIGHT THROUGH THURSDAY)...
MOIST AIRMASS WILL REMAIN IN PLACE WITH OUTFLOW BOUNDARIES KEEPING
STORMS GOING THROUGH AT LEAST MID EVENING. APPROACHING MCV MAY HELP
TO KEEP STORMS GOING THROUGH THE NIGHT...BUT WILL LET LATER SHIFT
ACCESS THIS TREND AND CONTINUE POPS IF NECESSARY. OTHERWISE ANOTHER
MUGGY NIGHT AND WARM AFTERNOON TEMPS ON THURSDAY ARE EXPECTED. WITH
SLIGHTLY LOWER DEWPOINTS EXPECTED OVER CENTRAL MO HAVE OPTED TO END
HEAT ADVISORY THERE. DECENT SOUTHWEST FLOW AHEAD OF APPROACHING
TROUGH OVER THE CENTRAL PLAINS AND REMAINING MOIST AIR SHOULD ALLOW
SOUTHWEST ZONES TO REACH ADVISORY CRITERIA AGAIN...SO WILL KEEP IT
GOING ONE MORE DAY FOR WESTERN TWO TIERS OF OUR COUNTIES. WILL ALSO
KEEP POPS IN FORECAST FOR THURSDAY AFTERNOON AS CAPES EXCEED 2000
J/KG AND MESOSCALE/MICROSCALE BOUNDARIES REMAIN OVER THE REGION.

LONG TERM (FRIDAY THROUGH TUESDAY)...

UPPER RIDGE STILL APPEARS TO BREAK DOWN SLOWLY OVER THE WEEKEND WITH
SOME WEAK TROUGHING OVER THE CENTRAL PLAINS. THE LATEST GFS
CONTINUES TO KICK OUT GENEROUS QPF FRIDAY ALONG SURFACE TROUGH AS IT
MOVES INTO THE OZARKS. WITH RELATIVELY WEAK FLOW IN THE UPPER
LEVELS...HAVE SOME DOUBTS ABOUT ENDING PRECIP AS SOON AS GFS DOES BY
EARLY SATURDAY MORNING...SO WILL LINGER POPS THROUGH SATURDAY NIGHT
PER PREVIOUS FORECAST...WITH GRADUAL ENDING THROUGH SATURDAY NIGHT
FROM NORTH TO SOUTH. THIS MAY ALSO HOLD UP THE COOLER AIRMASS...BUT
WITH INCREASING CLOUDS/PRECIP...STILL SHOULD SEE RELIEF FROM THE
HEAT WAVE BY FRIDAY.

MORE SEASONABLE AND POSSIBLY BELOW NORMAL TEMPERATURES STILL APPEAR
VALID FOR THE NEXT WORK/SCHOOL WEEK.

&&

.AVIATION...
WILL CONTINUE TEMPO STORMS THROUGH MID EVENING IN THE TAFS WITH
CONVECTION ONGOING. NUMEROUS OUTFLOW BOUNDARIES WILL MAKE WINDS
HIGHLY VARIABLE AROUND STORMS...AND HIGH BASED STORMS MAY PUT OUT
BRIEF STRONG SURFACE WINDS. MAY ALSO SEE SOME LIGHT FOG LATE TONIGHT
WITH RESIDUAL MOISTURE/LIGHT SURFACE WINDS.

&&

.SGF...
MO...HEAT ADVISORY THROUGH THURSDAY WEST OF A LINE FROM CARTHAGE TO
NEVADA.

TERRY
Hazardous weather outlook, Aug 27, 12:00 PM CST, 3 hours before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS IN
  EXCESS OF 60 MPH...HAIL TO THE SIZE OF NICKELS...FREQUENT CLOUD TO
  GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL.

  HEAT INDICES BETWEEN 100 AND 105 DEGREES.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION THROUGH 10
  PM...WITH THE GREATEST COVERAGE EXPECTED BETWEEN 2 PM AND 8 PM.

  THE HIGHEST HEAT INDICES WILL AFFECT AREAS NORTHWEST OF A LINE
  FROM COLUMBUS KANSAS TO GREENFIELD...BETWEEN 1 AND 6 PM.

  DISCUSSION:

  THE HOT TEMPERATURES WILL INTERACT WITH THE MOIST AND UNSTABLE
  AIRMASS TO PRODUCE ISOLATED TO SCATTERED THUNDERSTORMS.
  ATMOSPHERIC CONDITIONS WILL SUPPORT THE POTENTIAL OF DAMAGING
  DOWNBURST WINDS AND HAIL IN A FEW OF THE STORMS.

  THE HEAT WAVE WILL CONTINUE WITH HIGHS NEAR 100 DEGREES...AND
  HEAT INDEX VALUES OF 100 TO 105 DEGREES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  THE EXCESSIVE HEAT WILL PERSIST THURSDAY WITH HEAT INDICES AGAIN
  EXCEEDING 100 DEGREES.

  ISOLATED THUNDERSTORMS CAN BE EXPECTED THURSDAY WITH AN INCREASED
  CHANCE OF THUNDERSTORMS FRIDAY AND SATURDAY.  ALTHOUGH SEVERE
  THUNDERSTORMS WILL BE POSSIBLE...THE COVERAGE AND INTENSITY OF
  SEVERE WEATHER REMAINS UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT DUE TO THE
  ISOLATED NATURE OF THE ANTICIPATED SEVERE WEATHER.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

TERRY

In the hours before

Local storm report, Aug 27, 9:41 AM CST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1041 AM CDT WED AUG 27 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    LA RUSSELL                MO   WIND DAMAGE
08/26/03   JASPER                         TREES DOWNED. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, Aug 27, 9:45 AM CST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1045 AM CDT WED AUG 27 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 PM    APPLETON CITY             MO   WIND DAMAGE
08/26/03   ST.CLAIR                       TREES DOWNED. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, Aug 27, 9:50 AM CST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1050 AM CDT WED AUG 27 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1121 PM    3 NW BAXTER SPGS          KS   WIND DAMAGE
08/26/03   CHEROKEE                       ROOF DAMAGE TO A
                                          STRUCTURE. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, Aug 27, 10:05 AM CST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1105 AM CDT WED AUG 27 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    AVA                       MO   .75 INCH HAIL
08/26/03   DOUGLAS                        REPORT RECEIVED AT 405
                                          PM. REPORTED BY VOLUNTEER
                                          WEATHER OBSERVER.

0355 PM    AVA                       MO   WIND DAMAGE
08/26/03   DOUGLAS                        POWERLINES DOWN. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.

0430 PM    AVA                       MO   WIND DAMAGE
08/26/03   DOUGLAS                        CAR PORT WAS RIPPED OFF A
                                          HOUSE AND BLOWN INTO A
                                          WALMART PARKING LOT WHERE
                                          IT STRUCK A CAR AND
                                          TOTALED IT OUT. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.

0432 PM    2 S POWELL                MO   WIND DAMAGE
08/26/03   MCDONALD                       NUMEROUS TREES DOWN.
                                          REPORTED BY SHERIFFS
                                          OFFICE.

0505 PM    3 N HIGHLANDVILLE         MO   .75 INCH HAIL
08/26/03   CHRISTIAN                      REPORTED BY PUBLIC.

0510 PM    3 W MOUNTAIN GROVE        MO   WIND DAMAGE
08/26/03   WRIGHT                         REPORTED BY PUBLIC.

0543 PM    HIGHLANDVILLE             MO   WIND DAMAGE
08/26/03   CHRISTIAN                      TREE DOWNED. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0600 PM    SEYMOUR                   MO   1 INCH HAIL
08/26/03   WEBSTER                        REPORTED BY PUBLIC.

0624 PM    NORTHVIEW                 MO   .75 INCH HAIL
08/26/03   WEBSTER                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0700 PM    LICKING                   MO   WIND DAMAGE
08/26/03   TEXAS                          TREES DOWNED ALONG WITH
                                          COMMERCIAL SIGNS
                                          DESTROYED. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0700 PM    STOTTS CITY               MO   WIND DAMAGE
08/26/03   LAWRENCE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0726 PM    1 N CARTHAGE              MO   .88 INCH HAIL
08/26/03   JASPER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0727 PM    COLLINS                   MO   WIND DAMAGE
08/26/03   ST.CLAIR                       REPORTED BY .

0845 PM    LA RUSSELL                MO   WIND DAMAGE
08/26/03   JASPER                         TREES DOWNED. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

1045 PM    APPLETON CITY             MO   WIND DAMAGE
08/26/03   ST.CLAIR                       TREES DOWNED. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

1121 PM    3 NW BAXTER SPGS          KS   WIND DAMAGE
08/26/03   CHEROKEE                       ROOF DAMAGE TO A
                                          STRUCTURE. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, Aug 27, 1:04 PM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
204 PM CDT WED AUG 27 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 PM    5 SW VERONA               MO   WIND DAMAGE
08/27/03   LAWRENCE                       TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Webster

When
August 27, 3:00 PM CST
Where
Webster County, 3 mi N of Diggins
Measured
60 kt (69 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.217, -92.867

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332644.